Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 191, NWS Amarillo, TX

June 28, 2008Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 28, 2008, 6:15 PM CDT for Oldham County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2008, 6:15 PM CDT (23:15 UTC)
Expired
Jun 28, 2008, 7:15 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:39 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 28, 3:39 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT SAT JUN 28 2008

.DISCUSSION...
DIFFICULT FORECAST FOR THIS EVENING INTO TONIGHT AS COLD FRONT HAS
PUSHED THROUGH THE AREA AND STALLED OUT JUST SOUTH OF THE CWA.
THUNDERSTORMS RAPIDLY DEVELOPING ALONG AND JUST BEHIND THE FRONT
ALL THE WAY INTO NEW MEXICO. ANOTHER OUTFLOW BOUNDARY FROM EARLIER
STORMS OVER KS IS PUSHING SLOWLY SOUTH THROUGH THE NE TX AND OK
PNHDLS AS SEEN ON VISIBLE SATELLITE IMAGERY. SPECIAL 18Z KAMA
SOUNDING SHOWS A PRETTY STOUT CAP IN PLACE WITH GENERALLY NEGLIGIBLE
WIND FIELDS FROM THE SURFACE ALL THE WAY UP TO THE TROPOPAUSE. WITH
ALL THIS IN MIND...HAVE LOWERED POP CHANCES ALL AREAS AND KEPT THE NE
TX AND OK PNHDLS AT 15 PERCENT. THUNDERSTORMS CURRENTLY ONGOING TO
THE SOUTH OF THE KAMA SITE MIGHT BE ABLE TO KICK OUT THEIR OWN
OUTFLOW BOUNDARIES THAT COULD HELP INITIATE FURTHER CONVECTION ACROSS
THE SOUTHERN TIER OF MY FORECAST AREA COUNTIES. HOWEVER...GENERAL
FEELING IS THAT WE ARE ON THE WRONG SIDE OF THE FRONT FOR WIDESPREAD
CONVECTION AND MANY AREAS WILL MISS OUT ONCE AGAIN TONIGHT. DID ADD
IN MENTION OF LOCALLY HEAVY RAIN AS THE SLOW STORM MOTION WILL GIVE
PULSE-TYPE THUNDERSTORMS THE CHANCE TO PRODUCE A LOT OF RAIN IN A
SHORT PERIOD OF TIME...ESPECIALLY ACROSS THE SOUTHERN TEXAS AND
EASTERN PANHANDLES.

CONTINUED TREND OF LOWERING POPS FOR TOMORROW INTO MONDAY AS
NORTHERLY FLOW ALOFT AND LIGHT AND VARIABLE FLOW AT THE SURFACE DO
NOT BODE WELL FOR DEVELOPING WIDESPREAD STORMS OVER THE REGION NOR
PULLING IN STORMS FROM THE MOUNTAINS. THIS RESULTED IN NIL POPS FOR
ALL BUT THE EXTREME SOUTHWEST OR WESTERN TEXAS PANHANDLE FOR THESE
DAYS. TEMPERATURES WILL ALSO BEGIN TO WARM BACK INTO THE LOW TO MID
90S. MODELS ARE TRYING TO HINT AT THE POSSIBILITY OF SOME
PRECIPITATION CHANCES TUE EVENING AS A WEAK S/W MOVES ACROSS EASTERN
NEW MEXICO WITH BETTER CHANCES AREA WIDE IN THE LATE AFTNS AND
EVENINGS AREAWIDE FOR THE LATTER HALF OF NEXT WEEK. HOWEVER...MODELS
HAVE HAD A PRETTY POOR HANDLE ON THE OVERALL UPPER LEVEL PATTERN AND
CONFIDENCE IN ANY MODEL FCST IS PRETTY LOW BEYOND TUESDAY.
TEMPERATURES WILL ALSO BE TRICKY WITH GUIDANCE TRYING TO KEEP THINGS
CLOSE TO CLIMO FOR THIS TIME OF YEAR BUT RECENT DAYS HAVE SHOWN WE
COULD EITHER BE CLOSE TO GUIDANCE OR ONE TO TWO CATEGORIES ABOVE
THAT. PRETTY MUCH STAYED CLOSE TO MEX NUMBERS FOR THE EXTENDED.

JORDAN

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS ARE LOW AS MINIMUM RH VALUES WILL REMAIN AT OR
ABOVE 20 PERCENT WITH WINDS STAYING AT OR BELOW 15 MPH.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60  82  61  89  64 /  40  20   5   5   5
BEAVER OK                  58  89  58  95  62 /  20   5   0   5   5
BOISE CITY OK              58  82  61  90  63 /  20  10   5   5  10
BORGER TX                  64  87  66  93  70 /  20  10   5   5   5
BOYS RANCH TX              61  84  62  93  66 /  30  20  10   5  10
CANYON TX                  60  82  57  88  63 /  40  20  10   5   5
CLARENDON TX               64  83  62  89  66 /  30  20   5   5   5
DALHART TX                 60  80  58  91  62 /  20  10  10   5  10
GUYMON OK                  59  85  60  93  65 /  20   5   0   5   5
HEREFORD TX                61  81  58  88  63 /  40  20  10   5  10
LIPSCOMB TX                60  86  59  94  63 /  20   5   5   5   5
PAMPA TX                   64  82  65  88  67 /  20  10   5   5   5
SHAMROCK TX                65  82  60  90  64 /  20  10   5   5   5
WELLINGTON TX              67  86  62  91  66 /  20  20   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/17
Hazardous weather outlook, Jun 28, 3:46 PM CDT, 2 hours 29 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SAT JUN 28 2008

OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
346 PM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH TONIGHT
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME
SEVERE THROUGH THIS EVENING WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
DUE TO THE SLOW MOVEMENT OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND SUNDAY NIGHT...AND THEN
AGAIN TUESDAY NIGHT...WEDNESDAY NIGHT...AND THURSDAY NIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION.

COCKRELL

In the hours before

Local storm report, Jun 28, 1:37 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
137 PM CDT SAT JUN 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             5 WSW SLAPOUT           36.59N 100.20W
06/27/2008  E0.88 INCH       BEAVER             OK   PUBLIC

&&

EVENT NUMBER 00773

JM
Local storm report, Jun 28, 1:53 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
153 PM CDT SAT JUN 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             KNOWLES                 36.87N 100.19W
06/27/2008  E0.75 INCH       BEAVER             OK   TRAINED SPOTTER

0700 PM     HAIL             KNOWLES                 36.87N 100.19W
06/27/2008  E0.88 INCH       BEAVER             OK   TRAINED SPOTTER

            HAIL WAS COVERING THE GROUND...WITH SIZES RANGING FROM
            ONE QUARTER OF AN INCH UP TO NICKEL SIZE.

0812 PM     HAIL             7 SSE WOLF CREEK PARK   36.12N 100.60W
06/27/2008  E1.75 INCH       OCHILTREE          TX   PUBLIC

0826 PM     HAIL             10 NE ELMWOOD           36.72N 100.39W
06/27/2008  E0.75 INCH       BEAVER             OK   TRAINED SPOTTER

0831 PM     HAIL             7 SSE WOLF CREEK PARK   36.12N 100.60W
06/27/2008  M2.00 INCH       OCHILTREE          TX   PUBLIC

0833 PM     TSTM WND GST     11 ENE ELMWOOD          36.68N 100.34W
06/27/2008  E60 MPH          BEAVER             OK   EMERGENCY MNGR

            REPORTED ABOUT 1 MILE NORTH AND 5 MILES WEST OF CLEAR
            LAKE OKLAHOMA...HEAVY RAIN ALONG WITH 50 TO 60 MPH
            WINDS. NO DAMAGE WAS REPORTED.

0833 PM     HAIL             11 ENE ELMWOOD          36.68N 100.34W
06/27/2008  E0.75 INCH       BEAVER             OK   EMERGENCY MNGR

            REPORTED ABOUT 1 MILE NORTH AND 5 MILES WEST OF CLEAR
            LAKE OKLAHOMA...HEAVY RAIN ALONG WITH 50 TO 60 MPH
            WINDS. NO DAMAGE WAS REPORTED.

0850 PM     TSTM WND GST     8 W SLAPOUT             36.62N 100.26W
06/27/2008  M58 MPH          BEAVER             OK   MESONET

0910 PM     HAIL             5 WSW SLAPOUT           36.59N 100.20W
06/27/2008  E0.88 INCH       BEAVER             OK   PUBLIC

&&

EVENT NUMBER 00765 00766 00767 00768 00771 00769 00770 00772 00773

JM
Special weather statement, Jun 28, 5:13 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
513 PM CDT SAT JUN 28 2008

TXZ011-282315-
OLDHAM TX-
513 PM CDT SAT JUN 28 2008

...STRONG THUNDERSTORM IN CENTRAL OLDHAM COUNTY...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF VEGA MOVING WEST AT 10 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL OLDHAM COUNTY...INCLUDING THE CITY OF VEGA AND
THOSE TRAVELING ALONG INTERSTATE 40...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JJB
Special weather statement, Jun 28, 6:00 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT SAT JUN 28 2008

TXZ016-282330-
DEAF SMITH TX-
600 PM CDT SAT JUN 28 2008

...STRONG THUNDERSTORMS IN WESTERN DEAF SMITH COUNTY...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 12 MILES NORTHWEST OF BOOTLEG MOVING SOUTHWEST
AT 5 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WESTERN DEAF SMITH COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 28, 6:06 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT SAT JUN 28 2008

TXZ011-290000-
OLDHAM TX-
606 PM CDT SAT JUN 28 2008

...STRONG THUNDERSTORMS IN SOUTHERN OLDHAM COUNTY...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 7 MILES NORTH OF WILDORADO MOVING SOUTHWEST AT 5
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHERN OLDHAM COUNTY...INCLUDING THE CITIES OF ADRIAN
AND VEGA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 28, 6:09 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
609 PM CDT SAT JUN 28 2008

TXZ012-290015-
POTTER TX-
609 PM CDT SAT JUN 28 2008

...STRONG THUNDERSTORM IN SOUTHWESTERN POTTER COUNTY...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BUSHLAND MOVING WEST AT 5
MPH.

UP TO ONE HALF INCH SIZE HAIL...STRONG WINDS AROUND 50 MPH...AND
HEAVY RAINFALL ARE POSSIBLE.

JJB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:54 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts66 min
Jun 27, 9:00 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts60 min
Jun 27, 9:10 PM CDTSevere Thunderstorm WarningAMALipscomb42 min
Jun 28, 6:38 PM CDTSevere Thunderstorm WarningAMADeaf Smith46 min
Jun 27, 7:15 PM CDTSevere Thunderstorm WarningAMABeaver60 min
Jun 27, 8:20 PM CDTSevere Thunderstorm WarningAMABeaver55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.